1) A physician ordered a heparin infusion with
directions to follow a weight-based nomogram for laboratory
monitoring and dose adjustments. Later that evening, the
nomogram indicated that a bolus dose of heparin 1,700 units
IV should be administered based on the patient's aPTT level.
The patient's nurse removed a 10 mL vial of heparin (1,000
units/mL) from an automated dispensing cabinet to prepare
the dose. However, she miscalculated the volume that was
needed as 17 mL, not 1.7 mL. The nurse, concerned that she
would be using a second vial of heparin to prepare the bolus,
quickly asked another nurse to "look at my math"
to make sure she had not made an error. But the other nurse
did not actually recalculate the volume needed, so she made
the same error when "looking over" her colleague's
work. The patient received 17,000 units of heparin. A physician's
assistant discovered the error after the patient developed
2) An epidural infusion of fentanyl 2 mcg/mL)
with bupivacaine (0.125%) was started on a 62-year-old man
who had just undergone a lobectomy for cancer of the lung.
The drug was supplied as a premixed product manufactured
by Baxter Compass. Several nights later, a supervisor went
to an automated dispensing cabinet to retrieve a replacement
bag. But she accidentally picked up a premixed Compass bag
of morphine (1 mg/mL) intended for intravenous use, which
was located in the same drawer as the fentanyl/bupivacaine
bags. Both the IV morphine and epidural fentanyl/bupivacaine
bags were supplied by Baxter Healthcare Corporation, which
recently sold the Compass products to PharMedium Healthcare
Corporation. Both bags were packaged in identical brown
plastic overwraps to shield the compounded solutions from
light. The labels, located on one side of the brown overwraps,
were also similar in appearance, and both products were
packaged in the same size bags (100 mL in 150 mL container).
The supervisor brought the bag to the nursing unit. A second
nurse doublechecked the product, but also failed to notice
the mistake since the bag was packaged in the brown overwrap,
as she'd come to expect. The morphine was hung, and several
hours later the patient's respiratory status began to deteriorate,
so the epidural infusion was temporarily turned off. Even
then, staff did not notice the error. Another nurse, who
was documenting the waste after the patient's epidural catheter
was removed, finally discovered the error.
While multiple system failures clearly contributed to these
errors, in both cases, failed double-checks allowed the
errors to reach the patients. Why did the double-checks
fail? In part, the answer lies with how the double-checks
were performed and the differences between endogenous and
exogenous errors (1).
Case 1 - an endogenous error. An endogenous error
arises solely from within an individual, from a random and
unpredictable cognitive event like miscalculating a dose
or prescribing a drug at a dose appropriate for the next
medication being contemplated. In Case 1, the nurse made
an endogenous error when calculating the volume of heparin
to administer. Because endogenous errors arise within a
single person, another person performing the same function
does not often make the same error. Thus, endogenous errors
are likely to be detected if a double-check is performed
independently by another person, as a separate redundant
action. This way, the checker is not misled into the same
faulty thinking as the person who originally made the error.
In Case 1, had the double-check been performed independently
as a redundant function without prior knowledge of the first
nurse's work, it's far more likely that the error would
have been detected.
Case 2 - an exogenous error. An exogenous error
arises from conditions in the external environment, like
poor design of packages and labels, complex task characteristics,
or unclear presentation of information. In Case 2, the nurse
ade an exogenous error related to the look-alike packaging
of Compass bags. A subsequent check by another nurse did
not uncover the error. Doublechecks are often less successful
in detecting exogenous errors than endogenous errors, even
when the check is performed independently. Some of the same
external factors that initially led to the error are often
still present, and people with similar training could easily
make the same mistake during the doublecheck.
Avoid sole reliance on double-checks. While double-check
systems will sometimes fail - more so for exogenous errors
- they still play a vital role in error detection strategies
when strategically placed at the most vulnerable points
of medication use, and when performed independently. But
the hoped-for improvement in system reliability will be
illusory if you rely on these manual double-check systems
alone to catch all errors. System changes must also be made
to reduce the frequency of errors. "Sameness"
distracts Auxiliary labels help differentiate Using the
exogenous error in Case 2 as an example, better labeling
of the Compass products is necessary to prevent errors.
(Compass pain management products also include epidural
morphine, IV and epidural hydromorphone, IV meperidine,
IV midazolam, epidural bupivacaine, and others also packaged
in brown overwraps. We spoke with PharMedium to suggest
label improvements.) The hospital that reported this error
now applies large yellow "FENTANYL/BUPIVICAINE For
Epidural Use Only" labels (to match the yellow stripe
in the epidural tubing) or blue "CONTAINS MORPHINE
Not for Epidural Use" labels on the bags (see photo)
and the overwraps. The labels are applied to both sides
of the bags and overwraps so they can be seen regardless
of the bag's orientation in the pump or storage area. These
labels are also applied to the cartons stocked in the pharmacy.
The products are stored separately in both the pharmacy
and in automated dispensing cabinets. Pharmacy avoids having
these look-alike products delivered on the same day to prevent
mix-ups during the order fulfillment process or upon receipt
in the hospital.
Likewise, for Case 1, system-based error reduction strategies
can be employed to further prevent calculation errors: dosing
charts that eliminate the need for calculations and pharmacy
preparation of nonemergency drugs are just two examples.
Reference: Senders J. Essays on human error
in medicine. ISMP-Canada, October 2000. www.ismp-canada.org/smp0010.htm